Taxane-induced Scleroderma

Br J Dermatol. 2007 Feb;156(2):363-7. doi: 10.1111/j.1365-2133.2006.07597.x.

Abstract

We report five women who presented with scleroderma due to taxanes, mimicking systemic sclerosis. All five patients had received taxane chemotherapy for the treatment of metastatic breast cancer. Marked oedema began first, followed by skin sclerosis occurring mainly at the distal ends of the extremities 6-12 months after the administration of taxane in all patients. Skin biopsies showed full-layer dermal fibrosis with thickened collagen bundles, and perivascular monocytic cell infiltration. These cases resemble systemic sclerosis in terms of their clinical course and histological findings. However, clinical findings including Raynaud's phenomenon and pulmonary fibrosis as well as immunological abnormalities associated with systemic sclerosis were not detected in any of the patients. Although the mechanisms have not been clarified, it should be noted that taxane is causally involved in the formation of scleroderma-like skin conditions.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Aged
  • Antineoplastic Agents / adverse effects*
  • Breast Neoplasms / drug therapy*
  • Bridged-Ring Compounds / adverse effects*
  • Female
  • Humans
  • Lymphatic Metastasis
  • Middle Aged
  • Scleroderma, Localized / chemically induced*
  • Taxoids / adverse effects*

Substances

  • Antineoplastic Agents
  • Bridged-Ring Compounds
  • Taxoids
  • taxane